Medications Messing with My Head?

By Kristina Randle, Ph.D., LCSW

Hi. I have been taking anti depressants for about 5 years for anxiety – I was suffering from constant panic attacks. Although the panic attacks have gone I still have feelings of hopelessness frequently and think about suicide alot. I have problems with eating and try to restrict my intake although annoyingly I am unable to lose weight. I am not sure if this is a problem or not. Prior to commencing anti depressants I never had suicidal thoughts and worry that they are making my thoughts worse – could this be the case? worry about stopping the meds in case it all goes wrong – am I just never going to feel any better than this?

A. It is a major concern that you are having suicidal thoughts. It is difficult to determine if they are caused by the antidepressant medication. I am not sure if you’re noticed this but antidepressant medications have “blackbox warning” labels. The Food and Drug Administration (FDA) ordered these warnings placed on all antidepressant medications. The reason is because some individuals in the age range of 18-24 have reported have suicidal thoughts and engaging in suicidal actions while taking antidepressants. Studies have shown that among a small percentage of younger individuals, antidepressant medication may increase suicidal thoughts and suicidal actions. If you feel suicidal and believe it may be related to the antidepressants then report these symptoms to your prescribing physician immediately. Your doctor needs to know this information so that he or she can either adjust or discontinue your medication.

Again, it’s difficult to know if the medication is causing you to feel suicidal. Some aspect of your life situation may be a contributing factor. You did not detail your personal situation in this letter so it is difficult to know what’s causing your symptoms.

It’s great that you have found relief for your panic attacks, but also know that medication is not the only treatment for this condition. Perhaps you could stay on a limited dose of the medication (as long as it is not causing you to feel suicidal) to help with the panic attacks, but begin therapy to deal with what might be causing the panic attacks, as well as the feelings of hopelessness and suicidal ideation. Medication as a standalone treatment is usually not sufficient. Counseling is usually recommended in tandem with medication. I would recommend this for you. Yes, it may be that the antidepressants are to blame for the suicidal thoughts, but your symptoms still require treatment. This is where therapy could be beneficial. It’s important that you do not ignore these symptoms and consider counseling in addition to medication.

To answer your specific question “am I just never going to feel any better than this?” no, you can improve your life but it may require that you adjust your current treatment regimen. Report your symptoms to your doctor immediately and ask him or her to adjust your medication. I strongly urge you to also consider counseling. These adjustments can significantly improve the quality of your life. If the thoughts of suicide become overwhelming and you feel that you are a danger to yourself please call emergency services or go to the psychiatric emergency room immediately. If you need someone to speak to about your suicidal thoughts please call 800-784-2433 (suicide hotline) or your local crisis center.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 29 Oct 2009

APA Reference
Randle, K. (2009). Medications Messing with My Head?. Psych Central. Retrieved on July 28, 2014, from http://psychcentral.com/ask-the-therapist/2009/10/29/medications-messing-with-my-head/

Want a more immediate answer from others like you?
Use your Psych Central account in our self-help support community.

Subscribe to Our Weekly Newsletter


Find a Therapist
Enter ZIP or postal code



Users Online: 7441
Join Us Now!